Alert archive / Wyoming / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 251, NWS Cheyenne, WY

July 17, 2019Niobrara County, Wyoming

NWS Cheyenne, WY issued this severe thunderstorm warning at Jul 17, 2019, 5:06 PM MDT for Niobrara County, Wyoming. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 17, 2019, 5:06 PM MDT (23:06 UTC)
Expired
Jul 17, 2019, 5:45 PM MDT
In force
39 min
Issued by
NWS Cheyenne, WY
Area
Storm-based polygon
Hail
1.5 in
Wind
60.0 mph

County Niobrara County, WY

The nearest sounding before it

Rapid City, SD (KUNR), launched 12:00Z, 11.1 hours before the alert went out and 171 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Rapid City, SD at 12:00Z on 2019-07-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 180 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Rapid City, SD at 12:00Z on 2019-07-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 22 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
180 J/kg
Mixed-layer CIN
-389 J/kg
Mixed-layer LCL
1287 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
22 m²/s²
0-3 km storm-relative helicity
310 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 17, 3:50 PM MDT, 1 hour 16 minutes earlier.

Area forecast discussion, Jul 17, 3:50 PM MDT, 1 hour 16 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
350 PM MDT Wed Jul 17 2019

.SHORT TERM...(This evening through Thursday)
Issued at 249 PM MDT Wed Jul 17 2019

Very warm temperatures this afternoon with highs in the 80s and
90s for much of southeastern Wyoming and western Nebraska. A
dryline was analyzed across the eastern 1/3rd of Wyoming, with
very dry air to the west and seasonable moist air across the
panhandle. Satellite showed developing cumulus along the dryline
with some weak thunderstorms. Aloft, a large cyclonic eddy was
located over the northern 1/3rd of the CONUS. An embedded 500 mb
shortwave trough was analyzed over the Rocky mountains. Increasing
mid level flow with a 40 to 50 kt mid level jet was seen arching
through the base of the trough this afternoon.

The short term weather threats are multi faceted. Severe weather
will be possible this afternoon and evening mainly across the
northern Nebraska panhandle and eastern Wyoming. Moist easterly
flow will provide abundant low level moisture with dewpoints in
the 50s and 60s. Capping remains strong, with 700 mb temperatures
pushing 12 to 15c at the nose of the thermal axis. Storm
development remains a bit uncertain but at least isolated storm
should develop late this afternoon. Strong instability is
expected to develop with MLCAPE near 2500 j/kg. Mid level shear
will favor supercells and organized storms capable of large hail
and strong winds. An isolated tornado is also possible across the
far northern parts of the CWA where low level shear remains better
along a weak front/differential heating zone. Storms should grow
upscale eventually with enhanced damaging winds possible.

The other factor is the fire weather potential Thursday afternoon
and evening. A red Flag Warning has been hoisted for Zone 310
Thursday. The dry air moving in from the west, in combination
with the jet aloft will produce critical fire weather conditions
for much of southeastern Wyoming. Fuels remain mostly non critical
with the exception of zone 310. Very warm temperatures are
forecast underneath at 700 mb warm nose and thermal trough. 20-22c
700 mb temps will drive highs into the 90s and 100s across much
of the area. Fire weather concerns will likely continue through
the end of the week as fuels continue to dry and winds remain
gusty.

.LONG TERM...(Friday through Wednesday)
Issued at 249 PM MDT Wed Jul 17 2019

The long term forecast looks to remain mostly dry and warm for
southeastern Wyoming and western Nebraska. The 500 mb trough will
flatten as more zonal westerly flow develops in the early
weekend. Temperatures will continue to run 10 to 15 degrees above
average, as mid level heights begin to rise to the south. A 4
corners high/omega block should develop by early next week, which
will keep the furnace on across the area. Models currently
disagree about the strength of the high and the position of the
subsequent flanking troughs. The Euro remains much more zonal with
the pattern and keeps any influence of lift well away from
Wyoming and Nebraska. The GFS is a bit more aggressive with the
northeastern US trough, and does show some potential for isolated
showers early next week. Regardless of the differences, both
patterns favor a warm and relatively dry period. Fire weather
concerns will be noteworthy as fuels begin the drying process and
temperatures remain favorable.

Some monsoonal moisture may work in by mid week and late week
favoring the development of some thunderstorms on the fringe of
the high. This is not well forecast at the moment, but could
become a more influential player in the coming days. Model details
breakdown in the extended, but the general pattern looks to
remain above average with temperatures for the foreseeable future.

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 1126 AM MDT Wed Jul 17 2019

IFR and MVFR ceilings continue to hang on this morning at KCDR,
KAIA, and KBFF. Daytime heating is slowly eroding the cloud layer
likely removing it completely by 21Z. VFR conditions will prevail
for the rest of the period though there is the possibility of
lowering visibilities and ceilings between 8Z and 14Z depending
on the retainment of surface moisture overnight. Not enough
confidence yet to note it in the TAF, but may be updating it with
the later TAF issuance.

&&

.FIRE WEATHER...
Issued at 249 PM MDT Wed Jul 17 2019

Critical fire weather conditions are expected for much of
southeastern Wyoming Thursday afternoon and evening, extending into
Friday. Gusty winds from the west of 10 to 20 mph with frequent
gusts to 30 mph with humidities below 10% are likely. Fuels remain
mostly non critical, but rapid drying is expected over the next
few days with warm temperatures. Additional fire weather concerns
may develop next week as high pressure continues to build.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...Red Flag Warning from 11 AM to 7 PM MDT Thursday for WYZ310.

NE...None.
&&

SHORT TERM...AL
LONG TERM...AL
AVIATION...CW
FIRE WEATHER...AL
Hazardous weather outlook, Jul 17, 3:56 PM MDT, 1 hour 10 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
356 PM MDT Wed Jul 17 2019

NEZ003-019>021-054-055-096-WYZ103>106-109>117-182200-
Box Butte-Scotts Bluff-Banner-Morrill-Kimball-Cheyenne-
South Sioux-North Laramie Range-Ferris/Seminoe/Shirley Mountains-
Shirley Basin-Central Laramie Range and Southwest Platte County-
Central Carbon County-North Snowy Range Foothills-
Southwest Carbon County-Sierra Madre Range-
Upper North Platte River Basin-Snowy Range-Laramie Valley-
South Laramie Range-South Laramie Range Foothills-
356 PM MDT Wed Jul 17 2019

This hazardous weather outlook is for portions of western
Nebraska...south central Wyoming and southeast Wyoming.

.DAY ONE...THIS AFTERNOON AND TONIGHT

Isolated thunderstorms are possible this afternoon and evening
with some gusty winds but widespread hazardous weather is not
expected at this time.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

No hazardous weather is expected at this time.

.Spotter information statement...

Spotter activation will not be needed.

NEZ002-095-WYZ101-102-182200-
Dawes-North Sioux-Converse County Lower Elevations-
Niobrara County-
356 PM MDT Wed Jul 17 2019

This hazardous weather outlook is for portions of western
Nebraska and east central Wyoming.

.DAY ONE...THIS AFTERNOON AND TONIGHT

Scattered thunderstorms are possible this afternoon and evening.
Some of these storms could become severe with large hail and
damaging downburst winds. Storms are expected to end after 10 PM.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

No hazardous weather is expected at this time.

.Spotter information statement...

Spotter activation may be required this afternoon and evening.

WYZ107-108-118-119-182200-
East Platte County-Goshen County-Central Laramie County-
East Laramie County-
356 PM MDT Wed Jul 17 2019

This hazardous weather outlook is for portions of southeast
Wyoming.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A Red Flag Warning is in effect from 11 am through 7 pm Thursday.
Fire weather conditions are likely with strong winds warm
temperatures and low relative humidity.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

No hazardous weather is expected at this time.

.Spotter information statement...

Spotter activation will not be needed.

In the hours before

Special weather statement, Jul 17, 4:18 PM MDT, 48 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
418 PM MDT Wed Jul 17 2019

WYZ101-102-172245-
Converse County Lower Elevations WY-Niobrara County WY-
418 PM MDT Wed Jul 17 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN NIOBRARA AND EASTERN
CONVERSE COUNTIES UNTIL 445 PM MDT...

At 418 PM MDT, Doppler radar was tracking a strong thunderstorm 11
miles south of Dull Center, or 40 miles northwest of Lusk, moving
east at 45 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

This storm will remain over mainly rural areas of northwestern
Niobrara and eastern Converse Counties.

LAT...LON 4315 10505 4329 10509 4348 10443 4319 10434
TIME...MOT...LOC 2218Z 257DEG 39KT 4324 10492

Brothers

The office that day

Everything else NWS Cheyenne, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 16, 6:10 PM MDTSpecial Weather StatementCYSNiobrara35 min
Jul 17, 1:13 AM MDTFire Weather WatchCYS13 hr
Jul 17, 2:30 PM MDTRed Flag WarningCYS29 hr
Jul 17, 4:18 PM MDTSpecial Weather StatementCYSNiobrara27 min
Jul 17, 4:32 PM MDTSevere Thunderstorm WarningCYSNiobrara43 min
Jul 17, 5:06 PM MDTAreal Flood AdvisoryCYSNiobrara92 min
Jul 17, 5:26 PM MDTAreal Flood AdvisoryCYSNiobrara72 min
Jul 17, 5:40 PM MDTSevere Thunderstorm WarningCYSNiobrara50 min
Jul 16, 6:05 PM MDTSpecial Weather StatementCYSCheyenne40 min
Jul 16, 6:13 PM MDTSpecial Weather StatementCYSMorrill47 min
Jul 16, 7:08 PM MDTSpecial Weather StatementCYSCheyenne52 min
Jul 16, 8:11 PM MDTSpecial Weather StatementCYSCheyenne34 min

Nearby

Severe Thunderstorm Warnings in Wyoming, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.